Cold/Wind Chill, Jefferson
- When
- January 14, 1:00 AM CST to 1:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
An Arctic front plunged across the Quad State region, bringing strong cold advection and breezy winds on the 14th, dropping wind chill values to around -10 to -20 across Southern Illinois while morning low temperatures fell to 0 to 10 degrees. These values were especially low considering the lack of snow cover as only flurries occurred the evening prior.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An Arctic front plunged across the Quad State region, bringing strong cold advection and breezy winds on the 14th, dropping wind chill values to around -10 to -20 across Southern Illinois while morning low temperatures fell to 0 to 10 degrees. These values were especially low considering the lack of snow cover as only flurries occurred the evening prior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 13, 11:36 PM CST, 1 hour 24 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1136 PM CST Sat Jan 13 2024
.KEY MESSAGES...
- Low temperatures in the single digits to around 0 degrees,
combined with brisk northwest winds, will produce dangerous
wind chill readings well below zero tonight and Monday night.
- Accumulating snow remains possible Sunday into Monday,
especially across western Kentucky, southeast Missouri, and
far southern Illinois.
- There is some potential for some light snow Thursday afternoon
into Thursday night.
&&
.UPDATE...
Issued at 1136 PM CST Sat Jan 13 2024
Updated the aviation section for the 06Z TAF issuance.
&&
.DISCUSSION...
Issued at 515 PM CST Sat Jan 13 2024
Arctic air will continue to dominate a large part of the country
over the next week. Last night's blustery wind and plunge in
temperatures was just the appetizer. Yet another cold front will
make passage this evening, ushering even colder air into the
region. Weak forcing along the front may result in a brief
period of light snow, and light accumulations are possible
across portions of southwest Indiana, southern Illinois, and
western Kentucky. Any accumulation appears to be minor at a
half inch or less, so little impact is anticipated.
In the wake of the front, brisk northwest winds will pick up to
10 to 20 mph with gusts in excess of 20 mph. In combination
with temperatures plunging into the singe digits and perhaps
below zero in far northern sections of the area, wind chill
readings will plummet below zero, with some readings as low as
10 to 20 degrees below zero. As a result, a Wind Chill Advisory
is in effect after midnight tonight and into Sunday morning
across all of southern Illinois, southwest Indiana, most of
southeast Missouri, and a small part of northwest Kentucky.
With cold air firmly entrenched, upper level energy entering
the Pacific Northwest this evening will dive southeastward into
the Plains on Sunday. As this energy approaches, it will yield
our next chance of snow starting Sunday afternoon and continuing
into Sunday night and Monday. The collective suite of forecast
models has been fairly consistent in trending the heavier snow
south of the region with this event, with the immediate forecast
area on the northern periphery of accumulating snowfall. At
this time, snow accumulations of 1 to as much as 3 inches are
forecast across the southern half of the forecast area, with the
higher totals near the Missouri/Arkansas and Kentucky/Tennessee
state lines. In that region, a Winter Weather Advisory has been
posted from Sunday afternoon through Monday. Across the northern
half of the area, lighter accumulations of less than an inch
are anticipated. Should the system trend even further south,
lower accumulations would be expected. A northward jog would
yield slightly more.
Any snow that falls Sunday into Monday will likely stick around
through mid week with temperatures forecast to remain solidly
below the freezing mark. In fact, highs mainly in the teens are
forecast Sunday through Tuesday, with lows ranging from the
single digits into the lower teens Sunday night through Tuesday
night. Minimum wind chill values are forecast to range from zero
to 10 below Sunday night, then 5 below to 15 below zero Monday
night, when another Wind Chill Advisory will likely be needed
for at least part of the area.
As the surface high shifts south of the region on Wednesday and
southerly winds return, temperatures are forecast to make a
valiant run at the freezing mark, though likely falling just shy
with highs around 30. We should finally see readings above
freezing on Thursday with highs in the middle 30s across most of
the area. Unfortunately, the warm-up won't last long as another
shortwave disturbance and cold frontal passage are progged to
bring a chance of snow to the region Thursday into Thursday
night, followed by a return to frigid Arctic air to end the
week. It seems Old Man Winter is here to stay for a while!
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1136 PM CST Sat Jan 13 2024
Light snow is moving across northern portions of the Quad State
this evening, with models suggesting some development the next
few hours in the Kentucky Pennyrile. A brief vsby drop to MVFR
or localized IFR is possible with snow. Cigs are MVFR in the
northeast and VFR in the southwest, becoming VFR areawide before
morning. WNW winds around 10-12 kts gusting to around 20 kts
will trend lighter through the day. The next round of snow moves
in from the west after sunset.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory until noon CST Sunday for ILZ075>078-
080>094.
Winter Weather Advisory from noon Sunday to 6 PM CST Monday
for ILZ088>094.
MO...Wind Chill Advisory until noon CST Sunday for MOZ076-086-087-
100-107>111.
Winter Weather Advisory from noon Sunday to 6 PM CST Monday
for MOZ086-087-100-107>112-114.
IN...Wind Chill Advisory until noon CST /1 PM EST/ Sunday for
INZ081-082-085>088.
KY...Wind Chill Advisory until noon CST Sunday for KYZ014-018-019.
Winter Weather Advisory from noon Sunday to 6 PM CST Monday
for KYZ001>013-016-017-021-022.
&&
UPDATE...ATL
DISCUSSION...RJP
AVIATION...ATLHazardous Weather Outlook National Weather Service Paducah KY 215 PM CST Sat Jan 13 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 215 PM CST Sat Jan 13 2024 /315 PM EST Sat Jan 13 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect tonight for all of southern Illinois, southwest Indiana, northwest Kentucky, and all but far southeast Missouri. Refer to the Advisory for details. Light snow accumulations are possible tonight, mainly along and east of the Mississippi River, from a dusting up to an inch. Refer to the Special Weather Statement for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The best chance for accumulating snowfall is late Sunday through Monday. A Winter Weather Advisory is in effect for most of southeast Missouri and much of southwest Kentucky, where 1 to 2 inches of snow is expected. Locally higher totals to 3 inches is possible closer to the Arkansas and Tennessee borders, and lesser amounts, from a dusting up to an inch, is expected further north, over much of southern Illinois, southwest Indiana, and northwest Kentucky. Refer to the Advisory for additional details. Dangerously low negative wind chills are forecast each night Sunday night through Tuesday night, and again Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay snowfall reports and impacts through the holiday weekend.
The national radar mosaic for the moment the first event began.
16 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156594, 1156595, 1156596, 1156597, 1156584, 1156585, 1156587, 1156589, 1156590, 1156591, 1156588, 1156592, 1156577, 1156578, 1156579, 1156580.